Adderall is a prescription stimulant medication that increases activity in your central nervous system. It is intended to treat the symptoms of attention deficit hyperactivity disorder (ADHD). Adderall is helpful for people with ADHD because it increases the levels of dopamine, serotonin, and dopamine in the brain to decrease overstimulation.
While Adderall has legitimate medicinal uses, it is known to be habit-forming and highly addictive when abused. Adderall is most commonly abused by college-aged students who are looking to study for long hours without getting tired or losing focus. According to Johns Hopkins University, “Adderall misuse is highest among 18- to 25-year-olds, who are primarily getting the medication from friends or family members and without a doctor’s recommendation or prescription.”
People who abuse Adderall typically do so by simply swallowing the pill. However, once someone is tolerant of this substance they might begin to use other methods of administration to increase the potency of their high, such as snorting the drug.
Snorting Adderall is extremely dangerous and increases the risk of certain health problems, overdose, dependence, and more. If you or someone you love are struggling with Adderall addiction, please contact our team at Moving Mountains Recovery today.
What are the Dangers of Snorting Adderall?
People snort Adderall because it delivers the substance directly to their brain, causing the effects of the drug to become more potent and begin faster. Abusing Adderall in any manner is dangerous, however, snorting the substance increases your risk of experiencing an array of adverse effects.
The most common side effects and risks of snorting Adderall include:
When you are snorting any substance, tiny pieces of the crushed pill are traveling through your sinuses. This puts you at risk of experiencing nasal injuries similar to what you would experience if you routinely abused cocaine.
The nasal injuries and side effects associated with snorting Adderall include:
- Impaired sense of smell
- Recurring nosebleeds
- Congestion and runny nose
- Trouble swallowing
- Abnormal mucus production and nasal crusting
- Chronic sinus infections
- Damage to the septum
- Collapsed dorsum
- Compromised respiratory tract
- Lung infections
Because snorting Adderall immediately releases the substance into your bloodstream, it reaches the brain much faster than oral administration. As a result, the surge of dopamine that is associated with Adderall abuse occurs rapidly and is much more potent. This increases your risk of developing an addiction, as your brain quickly associates the substance with pleasure and reward.
When you are addicted to Adderall, your body becomes dependent on the substance, so if you abruptly stop taking it, you will experience symptoms of withdrawal. While the withdrawal symptoms are not usually life-threatening, failing to receive medical assistance from a detox program can result in adverse effects like relapse and accidental overdose.
Lastly, because snorting Adderall increases the potency and causes a faster onset of effects, you could experience a life-threatening overdose. Your risk of overdosing on Adderall increases substantially if you have developed a tolerance and are continuously increasing your dosage.
The symptoms of an Adderall overdose include:
- Increased respiration rate
- Shaking and tremors
- Quick or erratic heartbeat
- Dizziness and fainting
- Blurred vision
- Nausea, vomiting, and diarrhea
- Heart attacks
If you believe that you or a loved one is experiencing the signs of an Adderall overdose, contact emergency medical services immediately. Overdoses are life-threatening and can quickly become fatal without prompt medical treatment.
How to Tell If Someone Is Snorting Adderall
If you are worried that a loved one is snorting Adderall, being aware of the signs of Adderall abuse can help you determine whether they require addiction treatment.
The signs and symptoms of Adderall abuse include:
- Bursts of anger and hostility
- Paranoia and anxiety
- Psychosis (delusions, hallucinations, and a detachment from reality)
- Increased body temperature
- Irregular heartbeat
- Decreased appetite and weight loss
- Nutritional deficiencies
Even further, when someone is snorting any drug there is usually physical evidence. You can typically find drug paraphernalia around the individual’s home, bedroom, or even in their car. Items to look for include cut straws, powdery residue on hard surfaces, small and empty plastic bags, razor blades, empty Adderall capsules, or rolled-up dollar bills with powdered residue. All of those items are commonly used to snort drugs like Adderall, cocaine, or any other substance that you can inhale through your nose.
Getting Help for Adderall Abuse and Addiction
Adderall abuse and addiction are extremely dangerous, putting you at risk of experiencing overdoses that can include symptoms like seizures and heart attacks. Snorting this substance substantially increases your risk of experiencing a wide array of dangerous and life-threatening effects.
If you or a loved one abuses Adderall in any manner, attending a professional drug rehab program can provide you with the support and tools you need to achieve long-term sobriety.
To learn more about our comprehensive and individualized prescription drug addiction treatment program, contact Moving Mountains Recovery Center today.